Kansas, 2005Flood in Kansas, May 13 to 14, 2005
May 13 to 14, 2005 · NWS TOP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 13, 3:05 AM CST, 9 hours 55 minutes earlier.
Area forecast discussion, May 13, 3:05 AM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
405 AM CDT FRI MAY 13 2005
.DISCUSSION...
PRECIP CHANCES AND POSSIBLE FLOODING FOR TODAY IN ADDITION TO TEMPS
NEXT COUPLE DAYS ARE THE MAIN FOCUS FOR THE FORECAST.
AT 08Z A STALLED BOUNDARY WAS LAYING ACROSS EAST CENTRAL KS WHILE
THE MAIN SYNOPTIC COLD FRONT WAS STILL OVER CENTRAL NEB AND
NORTHWEST KS. ALOFT UPPER LEVEL TROUGH WAS SITUATED FROM THE
NORTHERN PLAINS INTO WESTER CO WITH SHORTWAVE ROTATING THROUGH UTAH.
BIGGEST QUESTION MARK IS HOW STRONG CONVECTION WILL BE IF IT IS ABLE
TO DEVELOP AS THE MAIN SYNOPTIC FRONT MOVES THROUGH THE FORECAST
AREA TODAY. BOTH THE GFS AND NAM SHOW AROUND A HALF INCH POSSIBLE
THIS AFTERNOON ACROSS EAST CENTRAL KS. AM CONCERNED WITH THE FRONT
STILL IN THE AREA AND THE UPPER LEVEL TROUGH AXIS STILL TO THE
WEST...THAT IF THIS MORNING CONVECTION DIES OFF ADDITIONAL HEAVY
RAIN COULD DEVELOP WITH THE FRONT THIS AFTERNOON. CONSIDERED
EXTENDING THE FLOOD WATCH FOR TODAY ACROSS EAST CENTRAL KS. HAVE
DECIDED TO HOLD OFF ON THIS. FIRST THINK THE FRONT WILL BE SOMEWHAT
MORE PROGRESSIVE AND TRAINING WILL BE LESS OF A THREAT...ESPECIALLY
AS THE MID LEVEL WINDS VEER. ALSO CONVECTION ONGOING ACROSS OK MY
CONSUME SOME OF THE DEEP MOISTURE AND THE MOISTURE FLUX WILL NOT BE
AS GREAT. HAVE GONE CATEGORICAL WITH THE POPS FOR EAST CENTRAL KS
WITH ONLY CHANCE POPS ACROSS NORTH CENTRAL KS. WILL ALSO LET THE
FLOOD WATCH CONTINUE ACROSS EAST CENTRAL KS UNTIL 7 AM WHERE IT IS
STILL RAINING.
THINGS SHOULD CLEAR OUT PRETTY QUICKLY TONIGHT AS SUBSIDENCE BEHIND
THE WAVE INCREASES AND DRY AIR ADVECTS INTO THE AREA. WITH SKIES
CLEARING AND ABUNDANT MOISTURE ON THE GROUND...HAVE ADDED PATCHY FOG
TO THE FORECAST. WINDS DO NOT GO COMPLETELY CALM TONIGHT AS THE
SURFACE RIDGE BUILDS INTO THE CENTRAL PLAINS. BUT THINK THE BOUNDARY
LAYER COULD DECOUPLE AND SOME PATCHY FOG FORM IN SPITE OF THE DRYER
AIR MOVING IN. ALSO ADJUSTED LOWS A DEGREE OR SO DOWN. THE BIGGEST
ADJUSTMENT TO TEMPS WAS TO LOWER SUNDAY MORNING LOWS TO AROUND 40.
THE SURFACE RIDGE SHOULD BE CENTERED OVER KS AND THE AIRMASS LOOKS
LIKE IT WILL BE MODIFIED AS IT COMES SOUTH FROM CANADA. KEPT HIGHS
IN THE 60S FOR SATURDAY AND LOWERED HIGHS FOR SUNDAY INTO THE UPPER
60S. MODELS INDICATE RIDGING WOULD CONTINUE THROUGH MOST OF THE DAY
SUNDAY RETARDING ANY WARMUP.
MODELS ARE SHOWING WARM AIR AND MOISTURE ADVECTION INCREASING SUNDAY
NIGHT. THE NAM IS VERY AGGRESSIVE IN GENERATING PRECIP SUNDAY NIGHT
AS IT DIVES A SHORTWAVE UNDER THE UPPER LEVEL RIDGE. THINK THE NAM
IS A LITTLE OVER DONE AND FOLLOWED THE GFS WHICH HAS TRENDED TO
KEEPING ANY ELEVATED PRECIP ACROSS SOUTHWEST KS. THE 850 WINDS JUST
BEGIN TO TURN AROUND ON SUNDAY AND THINK THAT MOISTURE RETURN MAY BE
TO LIMITED TO ALLOW PRECIP TO MOVE INTO CENTRAL AND EASTERN PORTIONS
OF THE STATE. HAVE NOT MADE ANY CHANGES TO THE FORECAST AFTER
SUNDAY. THERE ARE INDICATIONS OF WAA PRECIP MONDAY NIGHT AS WELL.
WILL LET THE DAY SHIFT REEVALUATE THE POSSIBILITY OF ELEVATED PRECIP
FOR NEXT WEEK.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH GENERALLY SOUTH OF I-70 UNTIL 7 AM CDT.
WOLTERS
Hazardous weather outlook, May 13, 11:45 AM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1245 PM CDT FRI MAY 13 2005
KSZ008>012-020>024-026-034>040-054>056-058-059-141000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
1245 PM CDT FRI MAY 13 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA
THIS AFTERNOON AND PRIMARILY OVER PORTIONS OF NORTHEAST AND EAST
CENTRAL KANSAS THIS EVENING. THE STORMS WILL BE CAPABLE OF
PRODUCING SOME LOCALLY HEAVY RAINS AT TIMES...AND WITH SATURATED
GROUNDS OVER MUCH OF THE AREA...LOCALIZED FLOODING IN LOW LYING AREAS
AND NEAR CREEKS AND STREAMS MAY OCCUR. ALSO SOME OF THE STRONGER
STORMS COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS
ESPECIALLY SOUTH OF INTERSTATE 70.
THE HEAVY RAINFALL OF YESTERDAY AFTERNOON AND EARLY LAST NIGHT HAS
PUSHED A FEW MAIN STEM RIVERS TO FLOOD STAGE WITH A FEW MORE EXPECTED
TO EXCEED FLOOD STAGE LATER TODAY INTO SATURDAY. PLEASE CHECK THE
LATEST HYDROLOGIC STATEMENTS FOR CREST HEIGHTS AND TIMING.
DEPENDING ON CLOUD COVER AND WINDS...SOME PATCHY FOG WILL BE POSSIBLE
AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, May 13, 12:18 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
118 PM CDT FRI MAY 13 2005
KSZ020-021-034>037-054-058-132130-
CLAY-CLOUD-COFFEY-DICKINSON-GEARY-LYON-MORRIS-OTTAWA-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA AND JUNCTION CITY
118 PM CDT FRI MAY 13 2005
...ABILENE NOAA WEATHER RADIO OUT OF SERVICE...
NOAA WEATHER RADIO WXL 71 IN ABILENE KANSAS OPERATING ON A
FREQUENCY OF 162.525 MEGAHERTZ HAS BEEN OFF THE AIR SINCE AROUND
10 AM THIS MORNING. MAINTENANCE PERSONNEL WERE NOTIFIED SHORTLY
AFTER THAT TIME. IT IS STILL UNKNOWN WHEN SERVICE MAY BE RESTORED.
OTHER NOAA WEATHER SITES THAT COVER PORTIONS OF THIS AREA ARE...
WXK 94 IN CONCORDIA KANSAS AT A FREQUENCY OF 162.550 MEGAHERTZ.
WXK 91 TOPEKA KANSAS AT A FREQUENCY OF 162.475 MEGAHERTZ.
WXK 92 IN ELLSWORTH KANSAS AT A FREQUENCY OF 162.400 MEGAHERTZ.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Flood, Lyon
- When
- May 13, 1:00 PM CST to May 14, 9:00 PM CST
- Where
- Lyon forecast zone
- Property damage
- $100,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Intense rain over the neosho river basin brought moderate flooding across southcentral lyon county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 13, 2005$8,000 · F3 · 18 events
- Flooding in Iowa, May 13 to 17, 2005$960,000 · 32 events
- Hail and Damaging Winds in Ohio, May 13, 2005$348,000 · 1.25 in hail · 43 events
- Hail and Damaging Winds in Oklahoma, May 13 to 14, 2005$27,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Indiana, May 13, 20051 injured · $20,000 · 1 in hail · 38 events
- Hail and Damaging Winds in Ohio, May 13, 2005$52,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in Michigan, May 13, 2005$60,000 · 53 kt wind · 8 events
- Hail and Damaging Winds in Indiana, May 13, 2005$35,000 · 1.75 in hail · 18 events
- Wildfire in Hawaii, May 13 to 14, 2005$50,000 · 1 event
- Hail in Texas, May 13, 20051 injured · $20,000 · 2.75 in hail · 3 events
- Hail and Damaging Winds in Ohio, May 13, 2005$23,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Illinois, May 13, 2005$19,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461608.